North Dakota, 2012Damaging Winds in North Dakota, July 6, 2012
July 6, 2012 · NWS FGF · 2 events in 2 counties and zones
A few strong wind gusts occurred across portions of Sargent and Ransom counties as thunderstorms moved through in the early morning hours of July 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong wind gusts occurred across portions of Sargent and Ransom counties as thunderstorms moved through in the early morning hours of July 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 6, 2:09 AM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 6, 2:09 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
309 AM CDT FRI JUL 6 2012
.SHORT TERM (TODAY-SUNDAY NIGHT)...MAIN CONCERNS WILL BE SEVERE
POTENTIAL AND RAINFALL AMOUNTS TODAY. 00Z MODELS IN DECENT
AGREEMENT WITH SYNOPTIC AND MESOSCALE FEATURES.
TODAY...UPPER WAVE WILL PROPAGATE THROUGH NORTHERN NORTH DAKOTA
AND THEN EASTWARD. MULTIPLE FORCING MECHANISMS WILL RESULT. AN
AREA OF STRONG 850MB WARM AIR ADVECTION WILL PROPAGATE ACROSS THE
SOUTHERN FA THIS MORNING...AND EXPECT AN AREA OF HEAVIER RAINFALL
AS PWATS APPROACH 2 INCHES. WILL MENTION LOCALLY HEAVY RAINFALL IN
THE FORECAST FOR THIS AREA (WITH 1-3 INCHES EXPECTED). IN
ADDITION...SLIGHTLY NEGATIVE SHOWALTER VALUES COMBINED WITH A
40-50 KNOT 700MB SPEED MAX COULD LEAD TO STRONGER WINDS GUSTS.
MCINTOSH IN SOUTH DAKOTA GUSTED TO 50 MPH AS THIS ACTIVITY MOVED
THROUGH...SO WILL NEED TO MONITOR AS IT APPROACHES THE FA.
FREEZING LEVELS ARE ABOVE 15 KFT...SO HAIL SHOULD NOT BE A WORRY.
TO THE NORTH...MID-LEVEL FRONTOGENESIS WILL PROVIDE SHOWERS WITH
EMBEDDED THUNDER. THERE IS STILL BANDING POTENTIAL WITH STRENGTH
OF FRONTOGENESIS...BUT ASSOCIATED SYNOPTIC FORCING APPEARS WEAK.
THINK MODELS ARE DOING A DECENT JOB WITH AREAL AVERAGE QPF
(0.50-1.50 INCHES). THESE FORCING MECHANISMS EXIT BY LATE
AFTERNOON. RAISED POPS TO 100 PERCENT ACROSS MUCH OF THE FA GIVEN
VERY HIGH CONFIDENCE OF MEASURABLE RAINFALL. THE LAST CONCERN WILL
BE SEVERE POTENTIAL THIS AFTERNOON ACROSS THE EXTREME SOUTHEAST
FA. SPC SWODY1 DOES HAVE THIS AREA IN A SLIGHT RISK. SURFACE
BOUNDARY WILL BE JUST SOUTH OF THE FA...WITH THIS AREA ON THE
NORTHERN EDGE OF VERY UNSTABLE AIRMASS. MUCH WILL DEPEND ON
MORNING ACTIVITY AND CLOUD TRENDS AND SITUATION IS STILL A BIT
UNCLEAR. THE POTENTIAL DOES EXIST FOR SUPERCELLS AND A POSSIBLE
TORNADO IF THINGS SET UP AS EXPECTED.
SATURDAY-SUNDAY...NORTHWEST FLOW ALOFT DEVELOPS WITH SFC RIDGING
MOVING INTO THE REGION. MOST GUIDANCE INDICATES A WEAK WAVE
SATURDAY/SATURDAY NIGHT THAT COULD PROVIDE ISOLD PRECIP TO THE NE
HALF OF THE REGION. OTHERWISE...DRY WEATHER AND NEAR NORMAL
TEMPERATURES SHOULD OCCUR.
.LONG TERM (MONDAY-THURSDAY)...FORECAST AREA WILL REMAIN IN
NORTHWEST FLOW ALOFT MOST OF NEXT WEEK GIVEN A RIDGE AXIS ACROSS
THE INTERMOUNTAIN WEST. MEDIUM RANGE MODELS SHOW A SERIES OF WEAK
RIPPLES/SHORT- WAVES MOVING THROUGH PARENT FLOW...BUT TIMING
UNCERTAINTIES ABOUND. WILL REMOVE ALL BLEND 20 POPS THROUGH
TUESDAY NIGHT AND KEEP SLIGHT CHANCE MENTION THEREAFTER TO
MAINTAIN FORECAST CONTINUITY...BUT OVERALL CONFIDENCE FOR SHOWERS
AND STORMS IS LOW. TEMPERATURES THROUGH THE PERIOD WILL SEE LITTLE
DAY TO DAY CHANGE WITH HIGHS IN THE MID 80S AND LOWS IN THE LOWER
TO MID 60S.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY. PERIODS OF MVFR CIGS ARE POSSIBLE ALONG WITH THE HEAVIEST
RAINFALL. THE BEST THUNDER CHANCES WILL BE THIS MORNING ACROSS THE
SOUTHERN AREA (KFAR). SITES TO THE NORTH WILL BE MOSTLY SHOWERS
WITH EMBEDDED THUNDER.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
TG/ROGERS
Hazardous weather outlook, Jul 6, 3:31 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
431 AM CDT FRI JUL 6 2012
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
431 AM CDT FRI JUL 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A THUNDERSTORM COMPLEX WILL MOVE THROUGH SOUTHEASTERN NORTH DAKOTA
AND INTO WEST CENTRAL MINNESOTA THIS MORNING. THE POTENTIAL EXISTS
FOR SEVERE STRAIGHT LINE WIND GUSTS AND HEAVY RAINFALL.
THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON ACROSS PORTIONS OF
RICHLAND...WILKIN...OTTERTAIL...GRANT...AND WADENA COUNTIES.
THIS SEVERE POTENTIAL IS STILL UNCERTAIN AND WILL BE DETERMINED BY
THE EXACT LOCATION OF A WARM FRONT BY MID-AFTERNOON. IF CONDITIONS
SET UP FAVORABLE...THE POTENTIAL EXISTS FOR LARGE HAIL...STRONG
WINDS...HEAVY RAINFALL...AND A TORNADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND AGAIN THIS
AFTERNOON.
TG
In the hours before
Special weather statement, Jul 6, 4:18 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
518 AM CDT FRI JUL 6 2012
NDZ026>030-038-039-049-061115-
BARNES ND-CASS ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-RANSOM ND-STEELE
ND-TRAILL ND-
518 AM CDT FRI JUL 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NELSON AND
SOUTHWESTERN GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA...AND
SOUTHWESTERN TRAILL...STEELE...NORTHWESTERN RANSOM...GRIGGS...WESTERN
CASS AND BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 615 AM
CDT...
AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF JAMESTOWN
TO 24 MILES WEST OF LISBON...MOVING TO THE NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
HEAVY RAIN.
THE STORMS WILL BE NEAR...
URBANA...LITCHVILLE AND ENGLEVALE AROUND 525 AM CDT.
WIMBLEDON...SANBORN AND HASTINGS AROUND 530 AM CDT.
LITTLE YELLOWSTONE STATE...LEAL AND KATHRYN AROUND 535 AM CDT.
VALLEY CITY...REVERE AND SUTTON AROUND 540 AM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 272 AND NORTH DAKOTA MILE MARKER 337...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4662 9804 4662 9844 4664 9846 4697 9845
4698 9848 4732 9848 4733 9851 4745 9851
4789 9778 4691 9703 4630 9803
TIME...MOT...LOC 1018Z 228DEG 48KT 4719 9873 4638 9809
ROGERSThunderstorm Wind, Sargent
- When
- July 6, 4:50 AM CST
- Where
- Sargent County, 2.13 mi SSE of Crete
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.170, -97.960
Several three to five inch diameter tree branches were broken down in western Verner Township. A wind sensor several miles to the west measured wind gusts to 60 mph.
Thunderstorm Wind, Ransom
- When
- July 6, 4:55 AM CST
- Where
- Ransom County, 6.79 mi SW of Englevale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.330, -98.000
Corn and wheat fields in southwest Isley Township were lodged by strong winds. A few three to five inch diameter tree branches were blown down in farmstead shelterbelts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, July 6, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, July 6 to 8, 2012$611,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, July 6, 2012$486,000 · 1.75 in hail · 10 events
- Damaging Winds and Lightning Strike in Tennessee, July 6, 2012$224,000 · 58 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 6, 2012$48,000 · 1.75 in hail · 17 events
- Damaging Winds in North Dakota, July 6, 2012$60,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 6, 2012$50,000 · 61 kt wind · 3 events
- Flash Flood in Colorado, July 6, 2012$40,000 · 1 event
- Damaging Winds in Michigan, July 6, 2012$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Alabama, July 6, 2012$16,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Indiana, July 6, 20121 in hail · 12 events
- Damaging Wind in Missouri, July 6, 20121 injured · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383319, 383321.